Texas, 2009

Flash Flooding and Hail in Texas, April 24 to 25, 2009

April 24 to 25, 2009 · NWS HGX · 9 events in 6 counties and zones

A series of thunderstorms produced heavy rainfall and strong winds across portions of Harris, Galveston, and Chambers counties leaving motorists stranded along several flooded area highways. Additional severe thunderstorms produced hail and flash flooding across the northern counties of Southeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A series of thunderstorms produced heavy rainfall and strong winds across portions of Harris, Galveston, and Chambers counties leaving motorists stranded along several flooded area highways. Additional severe thunderstorms produced hail and flash flooding across the northern counties of Southeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 24, 7:19 PM CST, 56 minutes earlier.

Area forecast discussion, Apr 24, 7:19 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
819 PM CDT FRI APR 24 2009

.UPDATE...
UPDATED FORECAST AGAIN FOR ONGOING CONVECTIVE TRENDS. MCS OVER SE
HOUSTON WILL CONTINUE TO MOVE OFF TO THE EAST WITH OTHER
CONVECTIVE CELLS MERGING INTO IT. RAIN RATES HAVE INCREASED TO
MORE THAN 1-1.5 INCHES AN HOUR. KHOU RECEIVED 1.75 INCHES IN ONE
HOUR AND PUSHING CLOSER TO AN ADDITIONAL HALF INCH OVER THE LAST
15-30 MINUTES. CELLS ARE NOT ALL THAT ORGANIZED BUT MAY SEE A
DOWNBURST OR TWO AS CELLS BEGIN TO FALL APART. WATER VAPOR
IMAGERY IS SHOWING SOME DRIER AIR PUNCH INTO THE BACK SIDE OF THE
CONVECTION. OVERALL LOOKS LIKE A GOOD RAIN EVENT BUT WILL HAVE TO
KEEP AN EYE ON RAIN GAGES TO SEE IF FLASH FLOOD WARNING IS
NEEDED. AGAIN EXPECT CONVECTION TO MOVE OUT AND DIMINISH BEFORE
06Z.

39

&&

.PREV DISCUSSION... /ISSUED 645 PM CDT FRI APR 24 2009/

UPDATE...
UPDATED FORECAST FOR CONVECTIVE TRENDS LAST HOUR.

DISCUSSION...
21Z SFC ANALYSIS SHOWS MOIST AXIS WORKING UP THROUGH SE TX.
CONVECTION OVER WHARTON/FORT BEND CO HAS INCREASED IN COVERAGE
AND DECIDED TO EXPAND AND INCREASE POPS AS THESE STORMS WORK NE
INTO THE MOISTURE AXIS. RAIN RATES ARE HOLDING AROUND A HALF INCH
AN HOUR WHICH IS NOT ENOUGH TO BE CONCERNED ABOUT FOR FLASH
FLOODING. INSTABILITY LOOKS TO BE LIMITED TO LESS THAN 1000 J/KG
WITH POSSIBLY SOME CAPPING OCCURRING AS WELL. THE 12Z SOUNDINGS
AT CRP AND LCH INDICATE THIS BUT CAPS ARE RATHER WEAK. SEVERE
THREAT LOOKS MINIMAL AT THIS POINT. OVERALL EXPECT AROUND A
QUARTER TO A HALF INCH OF RAIN WITH THIS ACTIVITY AND PROBABLY
EXPAND INTO HARRIS CO OVER THE NEXT 1-2HRS. CONVECTION SHOULD
DECREASE AND EXIT THE AREA AS SHORTWAVE TROUGH OVER C TX PULLS
EAST TONIGHT.

39

PREV DISCUSSION... /ISSUED 319 PM CDT FRI APR 24 2009/

DISCUSSION...
A SOUTHWESTERLY FLOW ALOFT WILL PERSIST OVER SE TX THROUGH THE END
OF NEXT WEEK. THIS WILL HELP KEEP ONSHORE SURFACE WINDS IN
PLACE...ALSO. A SERIES OF SHORTWAVE TROUGHS WILL MOVE ACROSS THE
SOUTHERN PLAINS TO BRING CHANCES FOR RAIN MAINLY FOR NEXT WEEK.
THE MODELS WERE SIMILAR ALTHOUGH THE GFS AND NAM DID DIFFER IN THE
SHORT TERM. PREFERRED A BLEND OF THE MODELS.

CHANCES FOR RAIN THIS EVENING WILL MAINLY BE OVER THE WESTERN AND
NORTHERN SET OF COUNTIES. WILL NEED TO KEEP A WATCH OUT FOR
ISOLATED STRONG TO SEVERE STORMS LATE THIS AFTERNOON INTO THE MID
EVENING. A SHORTWAVE TROUGH WAS CURRENTLY PUSHING NORTHEASTWARD
ACROSS THE NORTHEASTERN PORTION OF THE STATE. SEE THE LATEST
HAZARDOUS WEATHER OUTLOOK FOR MORE DETAILS.

RAIN CHANCES ON SATURDAY WILL BE LIMITED. THE SHORTWAVE TROUGH
PUSHING INTO W TX IS FORECAST BY THE MODELS TO MOVE TOWARD OK AND
KS AND STAY NORTH OF SE TX. ISOLATED THUNDERSTORMS ARE POSSIBLE AS
THE SOUTHERN END OF THIS SYSTEM MOVES OVERHEAD. THE TREND FOR NEXT
WEEK WILL THEN BE FOR SLIGHTLY WARMER TEMPERATURES WITH ISOLATED
RAIN CHANCES POSSIBLE.

40

MARINE...
LONG FETCH OF MODERATE TO STRONG SE WINDS ACROSS THE GULF WILL
PERSIST FOR THE NEXT WEEK WITH A PERSISTENT PATTERN OF HIGH PRES
O THE EAST AND LOWER PRES ACROSS THE ROCKIES. COMBINATION OF
CAUTION & ADVISORY FLAGS EXPECTED THRU THE ENTIRE FCST PERIOD. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      68  83  69  82  70 /  20  20  10  10  20
HOUSTON (IAH)              70  82  69  82  71 /  60  20  10  10  10
GALVESTON (GLS)            71  74  71  76  72 /  40  20  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT SATURDAY FOR THE FOLLOWING
     ZONES: MATAGORDA BAY...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 10 AM CDT SATURDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...WATERS FROM HIGH ISLAND TO FREEPORT
     OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 10 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: GALVESTON BAY...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...39
Hazardous weather outlook, Apr 24, 11:51 AM CST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1251 PM CDT FRI APR 24 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-251800-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
1251 PM CDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...SLIGHT RISK FOR SEVERE THUNDERSTORMS IN THE LATE AFTERNOON AND
EARLY EVENING...

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS BETWEEN LATE THIS
AFTERNOON INTO THE MID EVENING. THE SLIGHT RISK AREA INCLUDES
LOCATIONS ALONG AND WEST OF A LINE FROM GROVETON TO KATY TO EDNA.
AS AN UPPER LEVEL DISTURBANCE MOVES OVER SOUTHEAST TEXAS THIS
AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP.
ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY OCCUR WITH THE MAIN
THREAT BEING DAMAGING WINDS AND HAIL. ISOLATED TORNADOES ARE
POSSIBLE...ALSO. RAINFALL AMOUNTS UP TO ONE HALF INCH CAN BE
EXPECTED WITH ISOLATED TOTALS BETWEEN ONE AND TWO INCHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED LATE THIS
AFTERNOON INTO THIS EVENING.

In the hours before

Special weather statement, Apr 24, 5:38 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
638 PM CDT FRI APR 24 2009

TXZ213-227-237-250045-
HARRIS-FORT BEND-BRAZORIA-
INCLUDING THE CITIES OF...HOUSTON...PASADENA...KATY...TOMBALL...
HUMBLE...SUGAR LAND...MISSOURI CITY...RICHMOND...ROSENBERG...
PEARLAND...LAKE JACKSON...ALVIN...ANGLETON...FREEPORT
638 PM CDT FRI APR 24 2009

...SCATTERED THUNDERSTORMS DEVELOPING OVER THE AREA...

THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF HARRIS...FORT BEND AND
BRAZORIA COUNTIES THROUGH 8 PM. AREAS IMPACTED IMMEDIATELY WILL
INCLUDE SUGAR LAND...ROSENBERG...RICHMOND...AND MISSOURI CITY.
THESE STORMS WILL MOVE INTO THE HOUSTON AREA MAINLY AFTER 7 PM.
THE STORMS WILL CONTAIN FREQUENT...DEADLY LIGHTNING...AND HEAVY
DOWNPOURS. SOME PONDING ON ROADWAYS IS LIKELY.

MONITOR NOAA WEATHER RADIO AND LOCAL MEDIA FOR THE LATEST
INFORMATION.

REILLY

The radar

The Houston radar (KHGX), 21 km away, was scanning. The volume nearest the first event began at 02:17 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Harris

When
April 24, 8:15 PM CST
Where
Harris County, 0.92 mi SW of La Porte Muni Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
29.660, -95.080

A roof under repair at a nursing home collapsed due to the combination of strong winds and heavy rainfall.

Flash Flood, Harris

When
April 24, 8:30 PM CST to April 25, 12:30 AM CST
Where
Harris County, 0.41 mi ESE of Joyce to 2.73 mi N of La Porte
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
29.568, -95.023

Slow moving thunderstorms across the southern portion of Harris County produced widespread flooding and road closures. The area traversed by this system had received heavy rainfall 6 days prior to the event, and the ground was still saturated. The heaviest rainfall fell along a line from Friendswood to Baytown, with totals of 7 to 8 inches during a 6 hour period. Many secondary roads along Interstate 45 became impassable for most of the evening. Forty to fifty homes recieved water damage from this event, although this is only an estimated count as all of the homes flooded on the 24th were also flooded during the earlier event on April 18th.

Flash Flood, Brazoria

When
April 24, 8:30 PM CST to 10:30 PM CST
Where
Brazoria County, 1.79 mi SSE of Pearland Arpt to 2.19 mi WNW of Hastings
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
29.526, -95.258

Heavy rainfall from a slow moving thunderstorm produced street flooding which closed several county roads in the vicinity of Clover Field.

Flash Flood, Galveston

When
April 24, 8:30 PM CST to 11:00 PM CST
Where
Galveston County, 6.2 mi WNW of League City S S Arpt to 3.5 mi W of League City S S Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
29.518, -95.223

Numerous roads in and around Friendswood were impassable due to high water caused by heavy rainfall. Several high water rescues were required due to the flooding.

Thunderstorm Wind, Galveston

When
April 24, 9:00 PM CST
Where
Galveston County, 0.09 mi SW of San Leon
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
29.479, -94.921

Severe wind gust measured at Eagle Point PORTS buoy.

Flash Flood, Chambers

When
April 24, 10:00 PM CST to April 25, 1:00 AM CST
Where
Chambers County, 0.38 mi S of Wallisville to 1.99 mi N of Wallisville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
29.825, -94.730

Heavy rainfall due to slow moving thunderstorms produced brief road closures along Interstate 10, with four feet of water reported over the road at the intersection of Highway 61 and the interstate.

Hail, Burleson

When
April 25, 1:40 AM CST
Where
Burleson County, 3.29 mi W of Merle
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.443, -96.525

Nickel sized hail was observed along FM 60 between Lyons and Snook.

Hail, Brazos

When
April 25, 2:38 AM CST
Where
Brazos County, 2.07 mi N of Bryan
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.700, -96.370

Penny sized hail was reported in north Bryan.

Flash Flood, Brazos

When
April 25, 4:25 AM CST to 5:45 AM CST
Where
Brazos County, 0.71 mi NW of Bryan to 5.8 mi SE of Kurten
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.678, -96.377

Heavy rainfall caused one to five feet of water over local roads between Bryan and Benchley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165142, 166475, 166480, 166483, 165154, 166489, 165147, 165151, 166493.